Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 76, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 29, 2004, 9:39 PM MDT for Banner County, Scotts Bluff County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2004, 9:39 PM MDT (03:39 UTC)
- Expired
- Jul 29, 2004, 10:30 PM MDT
- In force
- 51 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
Counties Banner County, NE, Scotts Bluff County, NE
The radar
The Cheyenne radar (KCYS), 113 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 534 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 3119 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 300339 SVRCYS NEC007-157-300430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 939 PM MDT THU JUL 29 2004 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BANNER COUNTY IN THE PANHANDLE OF NEBRASKA SCOTTS BLUFF COUNTY IN THE PANHANDLE OF NEBRASKA THIS INCLUDES THE CITY OF SCOTTSBLUFF * UNTIL 1030 PM MDT * AT 933 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM LAKE MINATARE TO 10 MILES SOUTHWEST OF BULL CANYON...OR ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF SCOTTSBLUFF TO 28 MILES SOUTHWEST OF SCOTTSBLUFF...AND MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WILDCAT HILLS STATE RECREATION AREA BY 1015 PM MDT WILDCAT MOUNTAIN AND MINATARE BY 1020 PM MDT HARRISBURG BY 1025 PM MDT LAT...LON 4197 10383 4161 10403 4140 10364 4198 10339 $$ WEILAND
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:30 PM MDT, 7 hours 9 minutes earlier.
Area forecast discussion, Jul 29, 2:30 PM MDT, 7 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 230 PM MDT THU JUL 29 2004 .SHORT TERM...NORTHWEST FLOW WILL BE ALOFT TONIGHT AND FRIDAY WITH A SHORT WAVE MOVING ACROSS THE CWA LATE THIS AFTERNOON AND THIS EVENING. SOUTHERLY WINDS EAST OF THE MTNS THIS EVENING WILL BECOME NORTHERLY BY EARLY FRIDAY...AS A WEAK COLD FRONT MOVES SOUTH OF THE AREA. BY FRIDAY AFTERNOON...SURFACE WINDS WILL BECOME WEST. LOW LEVELS WILL REMAIN DRY TONIGHT AND FRIDAY...BUT MID LEVEL MOISTURE WILL BE PRESENT. LIS WILL BE FROM -2 TO -4 THIS EVENING WITH CAPES FROM 500 TO 700 J/KG. 500 WINDS ARE 30 KTS OR GREATER. WILL MENTION SCATTERED THUNDERSTORMS THIS EVENING...WITH SOME SEVERE STORMS LIKELY IN THE NEBRASKA PANHANDLE. THETA E RIDGE AXIS SHIFTS RAPIDLY TO THE EAST AS THE SHORT WAVE MOVES ACROSS THE AREA...SO SEVERE STORMS SHOULD NOT CONTINUE MUCH PAST SUNSET. ON FRIDAY...AIRMASS IS ONLY SLIGHTLY UNSTABLE WITH WEAK CAPES. WILL GO WITH DRY CONDITION FOR FRIDAY AFTERNOON. .LONG TERM...WARMER AND GENERALLY DRY AS THE UPPER RIDGE BUILDS OVER THE MOUNTAIN STATES SATURDAY AND THROUGH MUCH OF NEXT WEEK. A FEW DISTURBANCES MOVING THROUGH THE RIDGE WILL TRIGGER ISOLATED TO WIDELY SCATTERED AFTERNOON THUNDERSTORMS MAINLY FOCUSED ON THE HIGHER TERRAIN. THE FIRST OF THESE WILL RACE ALONG THE COLORADO AND WYOMING BORDER SUNDAY AFTERNOON. SOME RESIDUAL SHOWERS AND THUNDERSTORMS MAY LINGER THROUGH TUESDAY. THE RIDGE WILL TILT EASTWARD AT MID WEEK UNDER THE INFLUENCE OF A LOW PRESSURE SYSTEM MOVING INTO SOUTHERN CANADA. TEMPERATURES WILL START TO FALL SLIGHTLY ON THURSDAY. HOWEVER CONDITIONS REMAIN GENERALLY DRY. .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. KMD/DCC
Hazardous weather outlook, Jul 29, 10:02 AM MDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1002 AM MDT THU JUL 29 2004 NEZ001>003-019>021-054-055-WYZ059>070-301130- BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN- KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON- NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX- SNOWY RANGE-SOUTHWEST CARBON- INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS... KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY... TORRINGTON AND WHEATLAND 1002 AM MDT THU JUL 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NEBRASKA PANHANDLE LATE THIS AFTERNOON AND EARLY THIS EVENING. MOIST AND UNSTABLE AIR WILL COMBINE WITH AN UPPER AIR WEATHER DISTURBANCE MOVING THROUGH NORTHWEST FLOW ALOFT TO CAUSE SCATTERED THUNDERSTORMS TO DEVELOP. SOME OF THE THUNDERSTORMS EAST OF THE MOUNTAINS MAY PRODUCE HAIL AND STRONG WINDS. THE BEST LOW LEVEL MOISTURE AND INSTABILITY EAST OF THE MOUNTAINS WILL BE OVER THE NEBRASKA PANHANDLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ONLY A FEW WEAK THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS AS A WARMER AND MAINLY DRY WEATHER PATTERN SETS UP. LOWER ELEVATIONS OF SOUTH CENTRAL AND SOUTHEAST WYOMING WILL HAVE A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS THE NEBRASKA PANHANDLE. KMD
In the hours before
Local storm report, Jul 29, 4:45 PM MDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
445 PM MDT THU JUL 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 8 SE TORRINGTON 41.99N 104.07W
07/29/2004 0.88 INCH GOSHEN WY TRAINED SPOTTER
&&
WEILANDLocal storm report, Jul 29, 7:17 PM MDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
717 PM MDT THU JUL 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL 17 N BAYARD 42.00N 103.32W
07/29/2004 1.00 INCH BOX BUTTE NE TRAINED SPOTTER
&&
WEILANDLocal storm report, Jul 29, 7:41 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
741 PM MDT THU JUL 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST ALLIANCE 42.10N 102.87W
07/29/2004 61 MPH BOX BUTTE NE OFFICIAL NWS OBS
ALLIANCE ASOS
&&
BANNSpecial weather statement, Jul 29, 7:42 PM MDT, 1 hour 57 minutes before
NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-300300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 742 PM MDT THU JUL 29 2004 ...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST WYOMING HAS BEEN CANELLED... THUNDERSTORMS OVER SOUTHEAST WYOMING HAVE WEAKENED SINCE 7 PM. EVEN THOUGH SHOWERS AND THUNDERSTORMS WILL BE WIDELY SCATTERED OVER SOUTHEAST WYOMING FOR THE REST OF THE EVENING...THE THREAT OF SEVERE WEATHER HAS ENDED. FOR THAT REASON THE SEVERE THUNDERSTORM WATCH FOR SOUTHEAST WYOMING HAS BEEN CANCELLED. THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM FOR THE WESTERN NEBRASKA PANHANDLE. SEVERE STORMS ARE STILL POSSIBLE IN THE WESTERN NEBRASKA PANHANDLE UNTIL THAT TIME. WEILAND
Local storm report, Jul 29, 8:04 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
804 PM MDT THU JUL 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 25 SW DOUGLAS 42.50N 105.74W
07/29/2004 0.75 INCH CONVERSE WY PUBLIC
MOST HAIL 1/2 INCH. REPORT FROM SULLIVAN RANCH
&&
BANNSpecial weather statement, Jul 29, 8:18 PM MDT, 1 hour 21 minutes before
NEZ001>003-019>021-054-055-300330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 818 PM MDT THU JUL 29 2004 ...SEVERE THUNDERSTORM WATCH 671 FOR THE WESTERN NEBRASKA PANHANDLE HAS EXPIRED... THUNDERSTORMS OVER THE WESTERN NEBRASKA PANHANDLE HAVE SLOWLY WEAKENED SINCE 8 PM. SOME OF THE STORMS WILL CONTINUE TO BE STRONG IN THE AREA BETWEEN CHADRON AND SIDNEY UNTIL 10 PM... WITH SMALL HAIL...WIND GUSTS TO 45 MPH...LIGHTNING AND MODERATE RAINFALL. THE THREAT OF WIDESPREAD SEVERE WEATHER HAS ENDED OVER THE WESTERN NEBRASKA PANHANDLE AND FOR THAT REASON THE SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE. WEILAND
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:03 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill | 42 min |
| Jul 29, 7:46 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 44 min |
| Jul 29, 9:20 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 25 min |
| Jul 29, 9:34 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 41 min |
| Jul 29, 10:17 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Morrill | 43 min |
| Jul 29, 11:00 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.